Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 118, NWS Buffalo, NY

October 16, 2021

NWS Buffalo, NY issued this special marine warning at Oct 16, 2021, 6:48 AM EDT. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 16, 2021, 6:48 AM EDT (10:48 UTC)
Expired
Oct 16, 2021, 8:15 AM EDT
In force
87 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Ft Drum radar (KTYX), 119 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

857 
WHUS51 KBUF 161048
SMWBUF
LOZ043-044-063>065-161215-
/O.NEW.KBUF.MA.W.0118.211016T1048Z-211016T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
648 AM EDT Sat Oct 16 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Ontario from Irondequoit Bay to Pultneyville...

* Until 815 AM EDT.

* At 646 AM EDT, a strong thunderstorm was located near Ontario
  Beach, or 23 nm west of Sodus Bay, moving northeast at 40 knots.

  HAZARD...Wind gusts 34 knots or greater and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Irondequoit Bay, Ontario Beach and Ontario On The Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4335 7770 4363 7732 4363 7680 4390 7659
      4391 7654 4357 7654 4325 7712 4324 7734
      4320 7754
TIME...MOT...LOC 1046Z 230DEG 42KT 4331 7749 

HAIL...<.75IN
WIND...>34KTS

$$

Thomas
2 follow-up statements
646 
FZUS71 KBUF 161137
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
737 AM EDT Sat Oct 16 2021

LOZ043-044-063>065-161215-
/O.CON.KBUF.MA.W.0118.000000T0000Z-211016T1215Z/
737 AM EDT Sat Oct 16 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 815 AM EDT...

For the following areas...
  Lake Ontario off Pultneyville...

At 733 AM EDT, a strong thunderstorm was located 19 nm northwest of
Fair Haven, or 20 nm north of Sodus Bay, moving northeast at 40
knots.

HAZARD...Wind gusts 34 knots or greater and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4363 7724 4363 7680 4390 7659 4391 7654
      4357 7654 4325 7712
TIME...MOT...LOC 1133Z 229DEG 41KT 4362 7692 

HAIL...<.75IN
WIND...>34KTS

$$

Thomas
308 
FZUS71 KBUF 161207
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
807 AM EDT Sat Oct 16 2021

LOZ043-044-063>065-161217-
/O.EXP.KBUF.MA.W.0118.000000T0000Z-211016T1215Z/
807 AM EDT Sat Oct 16 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 815 AM EDT...

The affected areas were... 
  Lake Ontario from Irondequoit Bay to Pultneyville...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4363 7724 4363 7680 4390 7659 4391 7654
      4357 7654 4325 7712
TIME...MOT...LOC 1207Z 230DEG 42KT 4387 7651 

$$

Fries

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Oct 16, 5:10 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 16, 5:10 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
510 AM EDT Sat Oct 16 2021

.SYNOPSIS...
A deepening area of low pressure on the north side of Lake Ontario
will track across the Ottawa Valley this morning, shoving a cold
front across the region and bringing showers and thunderstorms with
it. Following the cold front, breezy and cooler conditions will
develop while bands of lake effect rain oscillate to the east and
southeast of the Lakes through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Early this morning, a changing weather pattern continues to unfold
over western and north central NY. Low pressure at 1003 mb is near
Trenton Ontario on the north side of Lake Ontario. Warm front
extending to east of the low is now north of Jefferson and Lewis
counties as is the convection that rolled across there on Friday
evening. Cold front tied to low is just coming onshore over far
western NY to the Niagara Peninsula. Moist advection and increasing
925-850mb frontogenesis and upper diffluence just ahead of the front
has resulted in showers becoming more widespread in the last couple
hours over western NY. After a cluster of storms moved across the
Buffalo Metro 2-230AM this morning, there has not been much thunder
as greatest instability is set up more to the south and east of
western NY.

Through daybreak, expect showers and some thunder over western
NY to Genesee Valley and western Finger Lakes to expand. Main
hazard will be brief heavy downpours. Blend of high res guidance
and regional radar trends indicate stronger cluster of showers
and thunderstorms crossing the southern Finger Lakes at present
may make its way toward eastern Lake Ontario region toward
sunrise. Gusty winds to 30-40 mph could accompany this activity
along with heavy downpours with PWATS near 1.75 inches in our
region to start the day. Cold front will then make its way
eastward across western NY this morning before reaching the
eastern Lake Ontario region by early afternoon. Convergence
along the front along with building instability and a still
present stronger upper level diffluent jet could result in a
line of showers and low-topped thunderstorms accompanying the
front. Kept a mention of heavy rain/gusty winds into early
afternoon with this expected activity. Small risk of severe, but
better chances will be this afternoon to our east where the
cold front will meet up with greatest instability. Our eastern
areas remain on the edge of the SPC Day1 marginal risk.

The showers with the front will taper off from west to east during
the midday and afternoon, but as notably chillier air moves in
behind the front some lake effect showers will quickly develop east
and southeast of both lakes. Westerly winds behind the front will
not be too strong to start the day, but will increase for a while
mid to late afternoon per forecast soundings. Gusts over 30 mph seem
likely, at least for a few hours during deepest mixing of the
afternoon.

Lake effect becomes bigger focus tonight as a west-northwest flow
prevails. H85 temps which tumble to 3-4c by evening fall to around 1-
2c by late tonight. Given water temps on average of 65f/18c, more
than sufficient over-water instability develops to support the lake
effect. Initially we'll be behind the shortwave moving through the
trough, so there will be some subsidence, but overnight as axis of
upper trough arrives so to will be deeper moisture to at least H7.
Inversions rise to over 10kft across both lakes and lake induced ELs
will near 20kft across Lake Erie and toward 25kft on Lake Ontario.
Both areas favored by west-northwest flow will see numerous showers
but as it has looked like for a while, strongest activity will be
east-southeast of Lake Ontario due to the longer over water fetch
and multiple upstream connections across Lake Superior, Lake Huron
and Georgian Bay. No real change to going forecast with definite
showers with possible heavy downpours and even some thunder. Likely
will be a relative minimum in precipitation coverage away from these
lake effect areas. And, for a change, a cool night with readings
mainly in the 40s for even the lake plains.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The axis of an upper level trough of low pressure will be across our
region Sunday morning. Temperatures at 850 hPa within this trough
will dip down to near zero Celsius. This set-up will feature both
lake effect rain bands to the southeast of the Lakes, but also with
steepening lapse rates through the day, area wide showers. Graupel
and a few rumbles of thunder are possible near the lakes in these
bands of rain.

It will also be breezy Sunday with the west to northwest flow
producing gusts upwards to 30 mph...highest near the Lakes.

Some hints of drier air will begin to infuse into the area Sunday
afternoon and evening, diminishing slightly the coverage of showers
and lake effect rain. Area wide showers will diminish Sunday night
as low level lapse rates become weaker, but with the upper level
trough still near our region and cool 850 hPa temperatures, bands of
lake effect rain will persist right into Monday to the east-
southeast of both lakes. The exception will be the higher terrain
east of Lake Ontario where an upslope component will maintain rain
showers Sunday Night.

The upper level trough will begin to push eastward Monday afternoon
and night and this will allow for drier, and warming aloft to
advance into our region. This will end the lake effect rains off
Lake Erie later in the day Monday...and then Monday Night to the
southeast of Lake Ontario.

Temperatures will be much more seasonable this period with high
temperatures in the 50s, and overnight lows dropping back into the
40s...with some upper 30s possible in the traditionally colder
inland valleys.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Strong ridge of high pressure still looks to influence our weather
for the Tuesday and Wednesday timeframe, however the large upper
trough looks to possibly get hung up over New England for an
additional 12-18 hours as ridge to the west over the upper Great
Lakes tries to nudge it eastward. That said, our area should be
under the anticyclonic umbrella of the eastern side of the ridge, so
still expecting dry weather for at least Tuesday through Wednesday.
Caveat being that if this trend continues, small chance for a shower
could creep back in the forecast across areas east of Lake Ontario
toward the start the period.

The other side of this coin is that this would possibly lead to a
delay in the next system that's due to impact our area by the same
amount of hours. This would possibly hold off the next chance of
showers associated with the next storm system until sometime
Thursday. Will leave Wednesday Night dry, with rain showers
returning to our region Thursday. Another trough will likely linger
these chances for showers into Friday...the close of this forecast
period.

Temperatures will be a bit above average for the majority of the
period, before trending back to near normal for Friday as the next
upper level trough enters the eastern Great Lakes.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Showers with some thunder with brief heavy downpours will expand
from western NY to Genesee Valley and western Finger Lakes early
today. Eventually as cold front just arriving over far western NY as
of 08z works west to east over region, the primary area of showers
with some gusty thunderstorms will shift to the eastern Lake Ontario
region by early afternoon. Lake effect rain showers will then begin
to form downstream of Lake Erie and Lake Ontario on west-northwest
winds.

CIGS start day in the IFR to MVFR range. VSBY will mainly be MVFR or
VFR but could drop to IFR during heavier showers or where any patchy
fog forms through mid morning. Eventually flight conditions will
slowly improve to VFR mid to late afternoon. Westerly winds will be
light to start the day, but could gust over 25 kts mid to late
afternoon especially western NY to Genesee Valley.

Tonight, VFR to MVFR cigs are forecast as lake effect rain showers
continue to the east/southeast of both lakes. This activity could
include some thunder and lightning at KJHW and KROC. Rain could be
briefly heavy as well.

Outlook...

Sunday...VFR/MVFR with a chance of lake effect rain showers
east of the lakes. Breezy.
Monday...MVFR in lake effect rain showers southeast of the Lakes,
otherwise VFR.
Tuesday and Wednesday...VFR.

&&

.MARINE...
Southwest winds shift to west/northwest as a cold front crosses the
region from west to east. Once the front passes through by early
afternoon, expect long duration small craft conditions to develop
and last right through the beginning of the upcoming week. Winds
will average from a WNW direction at 15 to 25 knots, though there
will be periods where winds will prevail more in the 20-25 knot
range. Highest waves through the period of 5-8 feet will occur
tonight through Sunday afternoon over the southeast and east portion
of Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for LEZ040-041.
         Small Craft Advisory from 1 PM this afternoon to 8 AM
         EDT Tuesday for LOZ043>045.
         Small Craft Advisory until 6 AM EDT Tuesday for LOZ042.

&&

SYNOPSIS...Fries/Thomas
NEAR TERM...JLA
SHORT TERM...Thomas
LONG TERM...JM/Thomas
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Oct 16, 4:40 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
440 AM EDT Sat Oct 16 2021

NYZ001>005-010>014-019>021-085-170845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
440 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-170845-
Oswego-Jefferson-Lewis-
440 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

There is a marginal risk for strong to severe thunderstorms this
morning and through the afternoon hours. Threats from these storms
include heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-170845-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
440 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a chance for waterspouts this evening and overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The chance for waterspouts continues Sunday through early Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-170845-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
440 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-170845-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
440 AM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Oct 16, 2:11 AM EDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Buffalo NY
211 AM EDT Sat Oct 16 2021

NYZ010>012-085-160700-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
211 AM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of northwestern
Wyoming, northeastern Erie and southwestern Genesee Counties through
300 AM EDT...

At 210 AM EDT, Doppler radar was tracking a strong thunderstorm over
Lackawanna, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Hamburg, East Aurora,
Williamsville, Darien Lakes State Park, Elma, Marilla, Pembroke,
Bennington, Orchard Park and Akron.

This includes Interstate 90 between exits 57 and 48A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 7892 4284 7893 4289 7891 4291 7891
      4307 7875 4307 7833 4281 7831 4272 7883
      4279 7894
TIME...MOT...LOC 0610Z 232DEG 34KT 4281 7882

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 9:01 PM EDTSpecial Marine WarningBUF29 min
Oct 15, 9:15 PM EDTSpecial Weather StatementBUFNiagara45 min
Oct 15, 9:52 PM EDTSpecial Marine WarningBUF38 min
Oct 15, 10:31 PM EDTSpecial Marine WarningBUF59 min
Oct 15, 11:53 PM EDTSpecial Weather StatementBUFJefferson37 min
Oct 16, 1:42 AM EDTSpecial Marine WarningBUF42 min
Oct 16, 2:11 AM EDTSpecial Weather StatementBUFErie49 min
Oct 16, 8:03 AM EDTSpecial Weather StatementBUFOswego27 min
Oct 16, 8:31 AM EDTSpecial Weather StatementBUFOswego44 min
Oct 16, 9:13 AM EDTSpecial Weather StatementBUFLewis92 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.